Letters to the Editor
Antidepressant wash-out periods
- Aust Prescr 1999;22:3-5
- 1 February 1999
- DOI: 10.18773/austprescr.1999.002
The Editorial Executive Committee welcomes letters, which should be less than 250 words. Before a decision to publish is made, letters which refer to a published article may be sent to the author for a response. Any letter may be sent to an expert for comment. When letters are published, they are usually accompanied in the same issue by their responses or comments. The Committee screens out discourteous, inaccurate or libellous statements. The letters are sub-edited before publication. Authors are required to declare any conflicts of interest. The Committee's decision on publication is final.
Editor, – Your response to the letter from Julian Fidge (Aust Prescr 1998;21:60) supporting a 24-hour wash-out when changing from moclobemideto any selective serotonin reuptake inhibitor (SSRI) is in error in stating 'There is no reference in the current Australian product information for any SSRI regarding interactions (if any) with reversible selective inhibitors of monoamine oxidase A in general, or moclobemide in particular'.
The product information for sertraline (Zoloft) in the 1998 MIMS Annual specifically includes reversible MAOIs in recommending that 'Zoloft should not be used in combination with an MAOI (sic) or within 14 days of discontinuing treatment with an MAOI. Similarly, at least 14 days should be allowed after stopping Zoloft before starting an MAOI'.
Pfizer is the only company marketing SSRIs in Australia which specifically mentions reversible MAOIs in this context. The Psychotropic Drug Guidelines(Victorian Medical Postgraduate Foundation Therapeutics Committee) contradict the product information for sertraline by recommending a 24-hour wash-out period before changing from moclobemide to sertraline, a recommendation they extend to all other SSRIs. I think the issue is important, as a patient with serious depressive illness should not have an unnecessary 14-day wash-out if moclobemide has not been effective, and a SSRI is indicated.
Editor, – Thank you for the excellent 'Serotonin states' table in the recent Australian Prescriber (1998;21:63), prepared by Dr J.W.G. Tiller.
I work at times in a psychiatric hospital, and serotonin syndrome is a concern for all the staff. In the table, you refer to MAOIs and SSRIs as being a risk for serotonin syndrome.
1. Do you include moclobemide (Aurorix) as a risk? There seems to be some confusion in various sponsors' recommendations about wash-out times. I read a report of a South Australian magistrate recommending that the product information for Aurorix be altered to warn of serotonin syndrome because someone had committed suicide with paroxetine plus a lot of moclobemide - hardly a recommended use. The implication is that the syndrome is a risk with moclobemide and selective serotonin reuptake inhibitors.
2. What about sumatriptan? Our local pharmacist has a friendly computer which keeps warning us about prescriptions for patients who are taking SSRIs and sumatriptan. The combination of migraine and depression is not uncommon, and the use of that combination of medicines is also not uncommon. Is it a real risk?
3. How about St. John's wort (sales are now exceeding SSRIs I think)? I heard that a case of serotonin syndrome had been reported. It might be about as valid as all the claims made for it on the Internet as a cure for everything from syphilis to sinusitis!
Professor J.W.G. Tiller, author of 'Serotonin states', comments:
The letters from Dr Grounds and Dr Tahmindjis both raise important points.
Firstly, the most recent sertraline (Zoloft) product information reports an interaction with co-prescribed sertraline and moclobemide. It does not make recommendations regarding changing to or from moclobemide. It only refers to changes with MAOIs (non-selective irreversible inhibitors of monoamine oxidase).After moclobemide, 24-48 hours should be adequate before starting another agent. Sertraline, even from high doses, should be largely washed-out by 5-7 days when moclobemide or other antidepressants can be commenced. It is in appropriate to deny patients treatment because of excessive change-over times.
As moclobemide is a non-specific serotonin enhancer, as are most SSRIs, there is a general contraindication to co-prescribed sumatriptan, not withstanding the fact that some patients have used the combination seemingly without adverse event. Prior good luck is no protection. Interaction data on St. John's wort are very limited, with different strengths and purities being used. As it is purported to affect serotonin, there may potentially be interactions with MAOIs, moclobemide, SSRIs and other serotonin active agents.